Oklahoma, 2017

Wildfire in Oklahoma, March 5, 2017

March 5, 2017 · NWS OUN · 1 event in 1 county or zone

Grass fires burned 2412 acres in Alfalfa county on the 5th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Grass fires burned 2412 acres in Alfalfa county on the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 5, 11:45 AM CST, 15 minutes earlier.

Area forecast discussion, Mar 5, 11:45 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1145 AM CST Sun Mar 5 2017

.DISCUSSION...

&&

.AVIATION... /For the 18z TAFs/
IFR stratus continues at central Oklahoma TAF sites late this
morning and a gradual increase in ceilings is expected. The
current forecast is optimistic that we will return to MVFR for a
brief period before returning to IFR this evening. Further west,
clearing has occurred gradually and VFR conditions with gusty
southwest winds are expected through the day. Even western
Oklahoma sites are likely to return to IFR tonight. Later tonight,
low level saturation may be deep enough for drizzle, similar to
last night, for mainly eastern TAF sites.

BRB

&&

.PREV DISCUSSION... /issued 602 AM CST Sun Mar 5 2017/

DISCUSSION...

AVIATION...
IFR ceilings will be common much of the day in Oklahoma; however,
western Oklahoma will see MVFR conditions become VFR this
afternoon. Most areas will return to low clouds before midnight
tonight. Strong south winds will remain with gusts through
tonight.

PREV DISCUSSION... /issued 340 AM CST Sun Mar 5 2017/

DISCUSSION...
Low clouds and gusty south winds will persist much of the day
apart from western Oklahoma where the diffuse dryline will
probably arrive to western border areas. Light drizzle is expected
to continue through the morning, particularly east of I-35. A
short-wave trough is expected to pass over northern New Mexico and
into Kansas Monday. Mid-level winds will be quite strong in a very
dry airmass over the panhandles and mixing will cause winds near
or just below advisory criteria for Monday. The dryline will move
into western Oklahoma lowering relative humidly to near 10
percent. Part of the Fire Weather Watch was changed to a Red Flag
Warning in western border areas of Oklahoma for Monday afternoon.
The watch remains over other areas west of I-35, and any change to
this will mostly depend on the eastward extent of the dryline in
the afternoon before the mild cold front arrives later in the day.
A marginal risk of severe thunderstorms remains unchanged for
areas east of I-35 later Monday when the front/dryline moves into
eastern Oklahoma. Tuesday will also be very dry, but winds will be
much lower. A front late Thursday in associated with a weak wave
in moderate westerly flow will bring low rain chances to the
eastern half of Oklahoma. Rain chances arrive again later
Saturday. No cold air is expected with any of these fronts. Apart
from Tuesday, maximum temperatures are expected to continue their
long winter trend of above normal. Most days will see 10 to 20
degrees above seasonable average temperature.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  60  58  78  41 /  20  20  20  10
Hobart OK         65  58  81  38 /  10  10  10   0
Wichita Falls TX  67  59  84  44 /  10  10  10   0
Gage OK           74  56  79  29 /   0  10   0   0
Ponca City OK     62  59  78  37 /  10  20  20  10
Durant OK         59  59  75  49 /  20  30  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from Monday morning through Monday evening
     for OKZ006-007-011-012-015>018-022>024-035>038.

     Red Flag Warning from 11 AM to 8 PM CST Monday for OKZ004-005-
     009-010-014-021-033-034.

TX...Fire Weather Watch from Monday morning through Monday evening
     for TXZ083>085-087-088.

&&

12/11/01
Hazardous weather outlook, Mar 5, 12:00 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1200 PM CST Sun Mar 5 2017

OKZ004>048-050>052-TXZ083>090-061100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1200 PM CST Sun Mar 5 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Fire Weather...
Elevated to near critical fire weather conditions will be
seen this afternoon, mainly over northwest Oklahoma.

.Winds...
Strong and gusty winds will be seen across the region through
the afternoon hours, with gusts 30 to 40 mph common.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Fire Weather...
On Monday afternoon, critical fire weather conditions are
expected across the western half of Oklahoma and much of
western north Texas.

Elevated to near critical fire weather conditions will be
possible on Tuesday afternoon across much of Oklahoma and
north Texas.

Elevated to near critical fire weather conditions will remain
possible on Wednesday afternoon across western Oklahoma and
adjacent parts of north Texas.

.Thunderstorms...
There is a marginal risk for severe thunderstorms late Monday
afternoon through Tuesday evening, primarily along and east
of Interstate 35. Damaging wind gusts will be the primary
hazard in any severe thunderstorms.

There is a low chance of thunderstorms across southeast Oklahoma
on Saturday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Alfalfa

When
March 5, 12:00 PM CST to 6:00 PM CST
Where
Alfalfa forecast zone
Reported by
Park/Forest Service
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683768.